Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 206, NWS Birmingham, AL

May 4, 2009Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 4, 2009, 8:11 AM CDT for Marengo County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2009, 8:11 AM CDT (13:11 UTC)
Expired
May 4, 2009, 8:40 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:25 AM CDT, 46 minutes earlier.

Area forecast discussion, May 4, 7:25 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 AM CDT MON MAY 4 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

BROAD AREA OF TROUGHING OVER THE SOUTHEAST ALONG WITH UNSTABLE
AIRMASS SOUTH OF A STALLED FRONTAL BOUNDARY DRAPED ACROSS
NORTHERN ALABAMA...WILL HELP INITIATE ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. LOTS OF CONVECTION ALREADY ONGOING
THROUGH THE EARLY MORNING HOURS AS 40 KT LLJ SHIFTS ACROSS OUTFLOW
BOUNDARY IN SOUTH ALABAMA AND PRESSURE TROUGH OVER CENTRAL
ALABAMA. THE 00Z GFS SEEMS TO BE HANDLING THE CONVECTION OVER
CENTRAL ALABAMA THE BEST THIS MORNING AS THE NAM REALLY FOCUSES ON
THE STORMS IN THE SOUTH. EXPECT THAT THE STORMS COULD INTENSIFY
LATER IN THE DAY AS TEMPERATURES WARM INTO THE MID AND UPPER 70S
WITH THE GREATEST THREAT OF SEVERE STORMS BEING SOUTH OF
INTERSTATE 20.

TONIGHT...00Z NAM CONTINUES TO INDICATE ISOLATED TO SCATTERED
SHOWERS OVERNIGHT. THINK THERE COULD BE SOME LINGERING SHOWERS
ESPECIALLY SOUTHERN HALF OF THE AREA OVERNIGHT BUT CANT RULE OUT
A SHOWER NORTH EITHER GIVEN THE REMAINING BOUNDARIES IN PLACE OR
NEAR THE AREA. HOWEVER...THERE DOESNT APPEAR TO BE ANY SIGNIFICANT
MID OR UPPER LEVEL FEATURES TO ENHANCE CONVECTION TONIGHT.

FOR TUESDAY...LINGERING BOUNDARIES AND DAYTIME INSTABILITY SHOULD
BE ENOUGH TO SPARK A FEW SHOWERS OR THUNDERSTORMS.

BY WEDNESDAY...A MORE SIGNIFICANT UPPER LEVEL TROUGH WILL DEVELOP
OVER THE MID SOUTH AND PUSH INTO THE DEEP SOUTH BY WEDNESDAY
EVENING. PRECIPITATION SEEMS LIKELY OVER THE NORTH WITH A FEW
STRONG OR SEVERE STORMS NOT OUT OF THE QUESTION. THIS TROUGH MAY
LEAVE ANOTHER QUASI-STATIONARY BOUNDARY OVER SOUTH CENTRAL ALABAMA
THROUGH THE EARLY PART OF THE WEEKEND WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE. TEMPERATURES NEAR OR SLIGHTLY ABOVE
AVERAGE. CONFIDENCE IS BELOW AVERAGE FOR THE END OF THE WEEK AS
MODEL SOLUTIONS ARE DIVERGING QUITE A BIT WITH TIMING OF FEATURES.

&&

.AVIATION...12Z TAF DISCUSSION.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL PREVAIL ACROSS
CENTRAL ALABAMA TODAY. THE MAIN RAIN AREA WILL BE ACROSS SOUTH
ALABAMA NEAR STALLED OUT FRONTAL BOUNDARY. SOME OF THE STORMS COULD
BE LOCALLY SEVERE AT MGM AND TOI WITH LARGE HAIL BEING THE PRIMARY
THREAT. WIDESPREAD MVFR CIGS THIS MORNING SHOULD BECOME VFR AFTER
17Z. LCL IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH HEAVIER POCKETS
OF RAIN. THERE IS SOME CONCERN FOR TONIGHT FOR LOW CLOUDS AND DENSE
FOG TO DEVELOP ACROSS SOUTHERN TAF SITES.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  57  79  60  79 /  70  30  30  40  50
ANNISTON    75  61  81  62  81 /  80  30  30  40  50
BIRMINGHAM  77  61  79  65  82 /  80  30  30  40  50
TUSCALOOSA  78  61  82  65  82 /  70  30  30  40  40
CALERA      76  62  81  65  80 /  80  30  30  40  40
AUBURN      74  63  79  65  81 /  90  30  40  30  30
MONTGOMERY  78  64  84  65  84 /  90  30  30  30  30
TROY        78  64  82  63  86 /  80  30  50  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 4, 6:45 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT MON MAY 4 2009

ALZ011>015-017>050-042300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE STORMS WILL BE POSSIBLE TODAY ALONG AND SOUTH OF A LINE
FROM YORK...TO MONTGOMERY...TO PHENIX CITY. THE PRIMARY THREAT WILL
BE LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE ACROSS PIKE AND
BARBOUR COUNTIES FROM 10 AM UNTIL 4 PM. THE ACTIVITY SHOULD WEAKEN
AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL ALABAMA ON
WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY AND AGAIN ON WEDNESDAY.

In the hours before

Local storm report, May 4, 7:17 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 AM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     JEMISON                 32.96N 86.75W
05/03/2009                   CHILTON            AL   NWS EMPLOYEE

            FENCE AROUND BASEBALL FIELD AT JEMISON HIGH SCHOOL BLOWN
            DOWN.

0335 PM     TSTM WND DMG     1 SSW JEMISON           32.95N 86.75W
05/03/2009                   CHILTON            AL   NWS EMPLOYEE

            CARPORT DESTROYED AND TWO CARS DAMAGED...LARGE OAK TREE
            DOWN IN BACK YARD.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:56 AM CDTSevere Thunderstorm WarningBMXPike49 min
May 4, 10:00 AM CDTTornado WarningBMXPike36 min
May 4, 10:20 AM CDTTornado WarningBMXBarbour, Bullock28 min
May 4, 3:22 PM CDTSevere Thunderstorm WarningBMXBibb, Perry38 min
May 4, 6:32 PM CDTTornado WarningBMXClay, Talladega43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.